Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.

Man, 33 has stroke after using `energy' tablets

A MAN who had a stroke after taking "energy" supplements should serve as a warning to people seeking to enhance their sporting performance with pills, doctors say today.

The man, a 33-year-old baggage handler from Paris, suffered a severe stroke which left him unable to speak and with weakness on his right side after taking high doses of the supplements which he had bought over the counter in the United States.

The pills contained caffeine and MaHuang extract, a form of the stimulant ephedrine.

The man also took high doses of creatine, for increasing muscle bulk, with the aim of improving his body building, which he trained at two hours a day.

In an article today in the Journal of Neurology, Dr K Vahedi and his colleagues from the Lariboisiere Hospital in Paris, say that the case shows that energy supplements may be dangerous.

The man had been taking them for six weeks before his stroke occurred.

As he had just returned from a transatlantic flight, the researchers say it is possible that the flight itself may have caused the stroke.

However, he had no risk factors - there was no sign of deep vein thrombosis (blood clots in the legs), he was fit and he did not smoke.

The authors say Ma Huang is popular among sportsmen and women in certain countries. Caffeine and ephedrine are known to have adverse effects on the heart if taken in large quantities.

Although creatine has not been linked with adverse effects on the heart the authors say that it may accentuate the action of other drugs.

It has also been implicated in kidney problems.

The authors conclude: "As energy supplements... are easily available... everybody should be aware that these so-called `benign' drugs may have major adverse effects."